Forthcoming

Some Simple Full-Range Inverse-Normal Approximations

Authors

DOI:

https://doi.org/10.33993/jnaat541-1434

Keywords:

numerical approximation, inverse normal distribution function, inverse error function
Abstract views: 37

Abstract

Two approximations are given for numerically inverting the full range of the standard normal cumulative distribution function. The first approximation has two fitted constants and only modest accuracy but is very simple and well suited for hand calculators. The second approximation has four fitted constants and is more accurate. Alternate versions of the approximations are also given, with the constants chosen to minimize the maximum relative error in the implied approximate q rather than the maximum absolute error in the approximate z.

Downloads

Download data is not yet available.

References

P. J. Acklam, An algorithm for computing the inverse normal cumulative distribution function, 2000. Online at: https://gist.github.com/roguetrainer/8188638.

B. J. R. Bailey, Alternatives to Hastings' approximation to the inverse of the normal cumulative distribution function, Applied Statistics, 30 (1981), pp. 275–276. DOI: 10.2307/2346351. DOI: https://doi.org/10.2307/2346351

J. D. Beasley, S. G. Springer, Algorithm AS 111: The percentage points of the normal distribution, Applied Statistics, 26 (1977) no. 1, pp. 118–121. DOI: 10.2307/2346889. DOI: https://doi.org/10.2307/2346889

S. E. Derenzo, Approximations for hand calculators using small integer coefficients, Mathematics of Computation, 31 (1977), pp. 214–222. DOI: 10.1090/S0025-5718-1977-0423761-X. DOI: https://doi.org/10.1090/S0025-5718-1977-0423761-X

H. C. Hamaker, Approximating the cumulative normal distribution and its inverse, Applied Statistics, 27 (1978), pp. 76–77. DOI: 10.2307/2346231. DOI: https://doi.org/10.2307/2346231

C. Hastings, Approximations For Digital Computers, Princeton, NJ: Princeton University Press, 1955. DOI: https://doi.org/10.1515/9781400875597

G. W. Hill, A. W. Davis, Algorithm 442: Normal deviate, Communications of the ACM, 16 (1973), pp. 51–52. DOI: 10.1145/361932.361949. DOI: https://doi.org/10.1145/361932.361949

R. M. Howard, Arbitrarily accurate analytical approximations for the error function, Mathematics and Computers in Simulation, 27 (2022). DOI: 10.3390/mca27010014. DOI: https://doi.org/10.3390/mca27010014

J. T. Lin, Approximating the normal tail probability and its inverse for use on a pocket calculator, Applied Statistics, 28 (1989), pp. 69–70. DOI: 10.2307/2347681. DOI: https://doi.org/10.2307/2347681

J. T. Lin, A simpler logistic approximation to the normal tail probability and its inverse, Applied Statistics, 29 (1990), pp. 255–257. DOI: 10.2307/2347764. DOI: https://doi.org/10.2307/2347764

J. Lipoth, Y. Tereda, S. M. Papalexiou, R. J. Spiteri, A new very simply explicitly invertible approximation for the standard normal cumulative distribution function, AIMS Mathematics, 7 (2022), pp. 11635–11646. DOI: 10.3934/math.2022648. DOI: https://doi.org/10.3934/math.2022648

B. Moro, The full Monte, Risk, 8 (1995), pp. 57–58. DOI: https://doi.org/10.1016/0045-8732(95)90044-6

R. E. Odeh, J. O. Evans, Algorithm AS 70: The percentage points of the normal distribution, Applied Statistics, 23 (1974), pp. 96–97. DOI: 10.2307/2347061. DOI: https://doi.org/10.2307/2347061

E. Page, Approximations to the cumulative normal function and its inverse for use on a pocket calculator, Applied Statistics, 26 (1977), pp. 75–76. DOI: 10.2307/2346872. DOI: https://doi.org/10.2307/2346872

A. Soranzo, E. Epure, Very simply explicitly invertible approximations of normal cumulative and normal quantile function, Applied Mathematical Sciences, 8 (2014), pp. 4323–4341. DOI: 10.12988/ams.2014.45338. DOI: https://doi.org/10.12988/ams.2014.45338

J. D. Vedder, An invertible approximation to the normal distribution function, Computational Statistics & Data Analysis, 16 (1993), pp. 119–123. DOI: 10.1016/0167-9473(93)90248-R. DOI: https://doi.org/10.1016/0167-9473(93)90248-R

P. M. Voutier, A new approximation to the normal distribution quantile function, 2010. DOI: 10.48550/arXiv.1002.0567.

S. Winitzki, A handy approximation for the error function and its inverse, 2008. Online at: https://issuu.com/julianprice/docs/erf-approx.

Downloads

Published

2025-01-31

Issue

Section

Articles

How to Cite

Koopman, R. (2025). Some Simple Full-Range Inverse-Normal Approximations. J. Numer. Anal. Approx. Theory. https://doi.org/10.33993/jnaat541-1434